Arizona, 2007Heavy Snow and Heavy Rain in Arizona, December 7 to 11, 2007
December 7 to 11, 2007 · NWS FGZ · 7 events in 7 counties and zones
A strong area of low pressure from the Pacific Northwest brought heavy rain, very windy conditions, and high elevation snow on Friday December 7th through Saturday December 8th. The next portion of the storm system began to move across the state on late Sunday December 9th and lasted through Tuesday December 11th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure from the Pacific Northwest brought heavy rain, very windy conditions, and high elevation snow on Friday December 7th through Saturday December 8th. The next portion of the storm system began to move across the state on late Sunday December 9th and lasted through Tuesday December 11th. This brought heavy snow to many areas along and north of the Mogollon Rim and the White Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 7, 3:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 7, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI DEC 07 2007
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BEGIN TO MOVE ACROSS
ARIZONA TODAY AND WILL BRING WIDESPREAD RAIN AND SNOW SHOWERS...
BREEZY TO WINDY CONDITIONS...AND MUCH COLDER TEMPERATURES THROUGH
THE WEEKEND. THE MOGOLLON RIM AND ADJACENT LITTLE COLORADO RIVER
VALLEY WILL SEE AREAS OF STRONG WINDS TODAY AND THE HIGHER TERRAIN
OF THE KAIBAB PLATEAU SHOULD EXPERIENCE LOCALLY HEAVY SNOW AND
BLOWING SNOW. THE WHITE MOUNTAINS WILL BE THE FOCUS FOR HEAVY SNOW
TONIGHT THROUGH SATURDAY MORNING.
&&
.DISCUSSION...CLOUDS CONTINUE TO INCREASE AND LOWER OVER NORTHERN
ARIZONA THIS MORNING AS STORM SYSTEM CENTERED OVER CENTRAL
CALIFORNIA MOVES TOWARD THE STATE. RAIN AND SNOW SHOWERS HAVE
ALREADY STARTED OVER THE KAIBAB PLATEAU THIS MORNING. THIS STORM
SYSTEM WILL BRING UNSETTLED WEATHER TO ARIZONA INTO THE MIDDLE OF
NEXT WEEK. SNOW LEVELS WILL REMAIN RELATIVELY HIGH THROUGH TODAY...
WITH THE MAIN THREAT FOR SIGNIFICANT SNOWFALL ACCUMULATION LIMITED
TO ELEVATIONS ABOVE 7000 FEET ACROSS THE KAIBAB PLATEAU AND ABOVE
8000 FEET ELSEWHERE. A SNOW AND BLOWING SNOW ADVISORY HAS BEEN
ISSUED FOR THE KAIBAB PLATEAU THROUGH 3AM MST SATURDAY. THIS STORM
WILL ALSO BRING STRONG WINDS WITH A WIDE AREA OF NORTHERN ARIZONA.
SOME AREAS ARE ALREADY EXPERIENCING SOUTHWEST WIND GUSTS IN EXCESS
OF 40 MPH THIS MORNING. LOCATIONS SUCH AS DONEY PARK AND HIGHWAY 89
NORTH OF DONEY PARK WILL CONTINUE TO SEE GUSTS OF AROUND 55 MPH AS
WIND IS FUNNELED OVER AND AROUND THE SAN FRANCISCO PEAKS. AS A
RESULT...A WIND ADVISORY IS CURRENTLY IN EFFECT ACROSS PORTIONS OF
NORTHERN ARIZONA.
ELSEWHERE...SNOW IMPACTS WILL BECOME MORE WIDESPREAD TONIGHT AS
COLDER AIR AND LOWER SNOW LEVELS MOVE INTO PLACE. RAIN WILL CHANGE
OVER TO SNOW BY LATE THIS EVENING FOR FLAGSTAFF...AND THEN SATURDAY
FOR MOST AREAS ABOVE 4500 FEET.
THE FIRST SHORT WAVE WILL MOVE EAST OF THE STATE BY SATURDAY
AFTERNOON WITH WEAK UPWARD MOTION IN ITS WAKE. ONLY SCATTERED
SHOWERS AND FLURRIES ARE EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON. THE SECOND SHORTWAVE IS EXPECTED TO DROP DOWN TO THE
NORTHERN SEA OF CORTEZ BY SUNDAY NIGHT. THIS WILL INCREASE
PRECIPITATION AGAIN OVER ARIZONA SUNDAY NIGHT THROUGH MONDAY. SNOW
LEVELS WITH THIS SECOND WAVE ARE EXPECTED TO BE BETWEEN 3500 AND
4000 FEET.
THE LAST IN THIS SERIES OF SHORT WAVES LOOKS LIKE IT WILL MOVE
ACROSS ARIZONA ON TUESDAY INTO WEDNESDAY TO GIVE US ANOTHER SHOT OF
RAIN AND SNOW SHOWERS. THE SNOW LEVEL LOOKS TO REMAIN LOW. WEAK
RIDGING TAKES PLACE AT THE END OF THE FORECAST PERIOD (THURSDAY AND
FRIDAY).
&&
AVIATION...FOR THE 12Z PACKAGE...A VIGOROUS PACIFIC STORM SYSTEM
WILL MOVE ACROSS ARIZONA TODAY AND TONIGHT. SOUTHWEST WINDS OF 15 TO
25 KT WITH GUSTS OF 35-45 KT WILL CONTINUE OVER NORTHERN ARIZONA
THROUGH 02Z...THEN GRADUALLY DECREASE TONIGHT. A BAND OF RAIN AND
HIGH ELEVATION SNOW ENTERING NW AZ AT 10Z WILL SPREAD SOUTHEASTWARD
TODAY AS THE STORM SYSTEM MOVES INTO ARIZONA. EXPECT WIDESPREAD MVFR
AND IFR CONDITIONS WITH TERRAIN OBSCURATIONS IN PRECIPITATION TODAY.
THE HEAVIEST PRECIPITATION WILL BE SPREADING INTO EAST CENTRAL AZ
LATE FRIDAY NIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
1)SNOW AND BLOWING SNOW ADVISORY UNTIL 3 AM SATURDAY FOR ZONE 004.
2)WIND ADVISORY UNTIL 6 PM FRIDAY FOR ZONES 012 THROUGH 017.
3)SNOW ADVISORY FROM MIDNIGHT TO NOON ON SATURDAY FOR ZONE 017.
&&
MAS/JJ
Hazardous weather outlook, Dec 6, 3:55 PM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST THU DEC 6 2007
AZZ004>018-037>040-071400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
355 PM MST THU DEC 6 2007
...WIND ADVISORY IN EFFECT FROM THIS EVENING UNTIL 6 PM MST FRIDAY
FOR THE MOGOLLON RIM...WHITE MOUNTAINS...AND LITTLE COLORADO RIVER
VALLEY...
...SNOW AND BLOWING SNOW ADVISORY FROM LATE TONIGHT THROUGH LATE
FRIDAY NIGHT FOR THE KAIBAB PLATEAU...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM IS POISED TO STRIKE NORTHERN ARIZONA BEGINNING
LATER TONIGHT...AND CONTINUING THROUGH THE WEEKEND. THE FIRST IMPACT
WILL BE WINDY CONDITIONS THIS EVENING AND INTO FRIDAY. THE WIND IS
EXPECTED TO BE THE STRONGEST ALONG AND DOWNWIND OF THE MOGOLLON
RIM...INCLUDING THE LITTLE COLORADO RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THIS STORM WILL LIKELY BRING SIGNIFICANT RAIN AND SNOW TO MUCH OF
THE FORECAST AREA. THIS SYSTEM CONTINUES TO EVOLVE...AND DETAILS
CAN CERTAINLY CHANGE. AT THIS TIME...THERE IS A GOOD CHANCE FOR
ANOTHER 1/2 INCH TO 1 1/2 INCHES OF PRECIPITATION ACROSS PORTIONS OF
THE NORTHLAND BY THE END OF THE WEEKEND.
INITIALLY...THE KAIBAB PLATEAU WILL BE THE FOCUS FOR THE HEAVIEST
SNOW ABOVE 7000 FEET LATE TONIGHT THROUGH FRIDAY NIGHT...WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE. FOR ADDITIONAL DETAILS...SEE THE
CURRENT SNOW AND BLOWING SNOW ADVISORY.
ADDITIONAL HEAVY RAINFALL COULD LEAD TO THE POTENTIAL FOR LOCALIZED
FLOODING FROM THE MOGOLLON RIM SOUTHWARD...INCLUDING YAVAPAI
COUNTY...AS THE GROUND REMAINS SATURATED FROM THE LAST STORM.
SNOWFALL ABOVE THE 7000 FOOT LEVEL LATE FRIDAY NIGHT COULD CAUSE
POOR TRAVEL CONDITIONS ACROSS PORTIONS OF NORTHERN AND CENTRAL
ARIZONA...WITH SNOW LEVELS FALLING TO 4000 TO 5000 FEET BY THE
WEEKEND.
STAYED TUNED FOR FURTHER UPDATES CONCERNING THIS APPROACHING STORM.
Heavy Rain, Gila
- When
- December 7, 7:00 AM MST to December 8, 3:00 PM MST
- Where
- Gila County, Gisela to Strawberry
- Reported by
- Newspaper
- Coordinates
- 34.120, -111.280
Heavy rain caused the East Verde River to rise. A Payson man was rescued after he tried to cross the River. His four wheel drive SUV was washed about 50 yards downstream where it was stopped by some boulders.
Heavy Rain, Navajo
- When
- December 7, 8:00 AM MST to December 11, 8:00 AM MST
- Where
- Navajo County, Cibecue to Taylor
- Reported by
- Official NWS Observations
- Coordinates
- 34.050, -110.500
Heavy rain fell across southern Navajo County from December 7th though the 11th. The snow level gradually lowered with the first part of the storm. The second half of the storm brought rapidly lowering snow levels.
Heavy Rain, Coconino
- When
- December 7, 8:00 AM MST to December 11, 8:00 AM MST
- Where
- Coconino County, 5 mi S of Munds Park to 15 mi N of Flagstaff
- Reported by
- COOP Observer
- Coordinates
- 34.828, -111.670
Heavy rain fell across southern Coconino County from December 7th though the 11th. The snow level gradually lowered with the first part of the storm. The second half of the storm brought rapidly lowering snow levels. Rain and melted snow amounts ranged from around 2 inches in Flagstaff and Sunset Crater to around 4 inches in Munds Park.
Heavy Snow, Eastern Mogollon Rim
- When
- December 7, 8:00 AM MST to December 11, 6:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Twenty-two inches of snow fell at Forest Lakes. Pinetop received 14 inches of snow.
Heavy Snow, Western Mogollon Rim
- When
- December 7, 9:00 AM MST to December 11, 6:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Seventeen inches of snow fell at the Flagstaff Airport. Twenty-six inches of snow fell near Blue Ridge. Over 200 traffic accidents and slide offs were reported by law enforcement departments. Nine of those involved minor injuries and there was one fatality.
Heavy Rain, Apache
- When
- December 7, 9:00 AM MST to December 11, 8:00 AM MST
- Where
- Apache County, Alpine to 20 mi N of Alpine
- Reported by
- COOP Observer
- Coordinates
- 33.850, -109.130
Heavy rain fell across the lower elevations southern Apache County from December 7th through December 11th. About 3.50 inches of rain and melted snow fell just north of McNary.
Heavy Snow, White Mountains
- When
- December 7, 12:00 PM MST to December 11, 8:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Heavy snow fell over the White Mountains with 12 inches in McNary, 12 inches in Alpine, and 14 inches at Sunrise Ski Resort.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, December 7, 20072 deaths · $415,000 · 20 events
- Flash Flood in American Samoa, December 7 to 8, 2007$500,000 · 1 event
- Winter Weather in Ohio, December 7, 200727 events
- Winter Storm in Nebraska, December 7 to 8, 20076 events
- Wildfire in Texas, December 7, 2007$12,000 · 1 event
- Winter Storm and Winter Weather in Colorado, December 7 to 8, 20074 events
- Heavy Snow in South Dakota, December 7 to 8, 20074 events
- Winter Weather in Indiana, December 7, 20073 events
- Winter Weather in New Jersey, December 7, 20073 events
- Heavy Snow in Nevada, December 7 to 8, 20073 events
- Heavy Snow in Wyoming, December 7 to 8, 20072 events
- Winter Weather in Pennsylvania, December 7, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74690, 74459, 74460, 74462, 72596, 74457, 111336.